Indiana, 2026

Hail in Indiana, March 22, 2026

March 22, 2026 · NWS IWX · 14 events in 5 counties and zones

A slow-moving boundary was the focus for afternoon thunderstorms as the day's capping inversion lifted. Pea and dime-size hail reports were common, with a handful of reports for 1 inch hail or larger.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A slow-moving boundary was the focus for afternoon thunderstorms as the day's capping inversion lifted. Pea and dime-size hail reports were common, with a handful of reports for 1 inch hail or larger.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 22, 12:20 PM EST, 5 hours 58 minutes earlier. Its key messages:

  • Showers are likely this evening with a few storms possible south of US-24. Severe weather is not expected but some small hail can't be ruled out.
  • Highs drop into the 40s on Monday but slowly recover back to the 70s by Thursday.
  • After today, the next chance of rain is not until Thursday.
Area forecast discussion, Mar 22, 12:20 PM EST, 5 hours 58 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
120 PM EDT Sun Mar 22 2026

.KEY MESSAGES...

- Showers are likely this evening with a few storms possible
  south of US-24. Severe weather is not expected but some small
  hail can't be ruled out.

- Highs drop into the 40s on Monday but slowly recover back to
  the 70s by Thursday.

- After today, the next chance of rain is not until Thursday.

&&

.DISCUSSION...
Issued at 120 PM EDT Sun Mar 22 2026

Surface cold front currently draped generally along the US-24
corridor and will continue to slowly push south through the evening.
Not much has changed regarding the thunderstorm potential this
evening. Strong inversion around 800-750mb is effectively capping
any convection with even cu being highly limited. A secondary
shortwave will approach the region this evening and associated
height falls/CAA will eventually weaken and saturate this inversion
with some residual MUCAPE given steep midlevel lapse rates.
Tightening thermal gradient/fgen within and just below this unstable
layer will supporting expanding showers after 21Z and perhaps a few
storms developing south of US-24 around 00Z. However, sfc-850mb CAA
will already be well underway across even our far SE by this point
and a very stable profile below 850mb will significantly limit any
potential damaging winds or tornadoes. Still can't rule out some
small hail but MUCAPE values are 500-1000 J/kg at best so even that
should be limited. Better chances exist just outside our CWA. Any
storms that do develop in our area will quickly exit and expect dry
conditions everywhere by 03-04Z. Lows tonight drop to around 30F in
strong CAA with highs tomorrow holding in the 40s (even some
upper 30s near the lake).

Temps slowly recover Tue-Thu as Canadian surface high drifts across
the region and return flow gradually ramps up on the backside. A
very similar system is then expected on Thu with a brief period of
strong WAA pushing highs into the 70s followed by a quick drop back
to March reality for Friday. Rain and thunderstorms likely at some
point with the best chances probably along the cold front late Thu
evening. Still a lot of details to work out regarding exact precip
timing and amounts though. The severe threat currently appears
limited due to poor instability profiles but that could change as
details are narrowed down in the coming days. Return to dry/quiet
weather anticipated for next weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1151 AM EDT Sun Mar 22 2026

Sfc cold front should be just through KFWA by issuance with
northerly winds picking up at both sites this afternoon into this
evening. Showers are still expected to develop along the mid level
portion of the frontal system at KSBN 21-01z, and 23-02z at KFWA.
There remains an outside chance for embedded thunder at KFWA during
this time. Cigs likely lower into MVFR otherwise tonight with
northerly winds diminishing a bit.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...Small Craft Advisory until 3 PM EDT Monday for LMZ043-046.

&&

DISCUSSION...AGD
AVIATION...Steinwedel
Hazardous weather outlook, Mar 22, 2:00 PM EST, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
300 PM EDT Sun Mar 22 2026

INZ026-027-032>034-OHZ024-025-231900-
Wells-Adams-Grant-Blackford-Jay-Van Wert-Allen OH-
300 PM EDT Sun Mar 22 2026

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

A few thunderstorms are possible south of Route 24 this evening.
Severe weather is not expected but some small hail cannot be ruled
out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ005>009-012>015-017-018-020-022>025-103-104-116-203-204-216-
MIZ078>081-177-277-OHZ001-002-004-005-015-016-231900-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko-
Southern La Porte-Western St. Joseph IN-Southern Kosciusko-Cass MI-
St. Joseph MI-Branch-Hillsdale-Northern Berrien-Southern Berrien-
Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
300 PM EDT Sun Mar 22 2026 /200 PM CDT Sun Mar 22 2026/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-231900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
300 PM EDT Sun Mar 22 2026

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT MONDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

In the hours before

Special weather statement, Mar 22, 5:47 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Northern Indiana
647 PM EDT Sun Mar 22 2026

INZ018-024>026-222315-
Wabash IN-Huntington IN-Allen IN-Wells IN-
647 PM EDT Sun Mar 22 2026

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ALLEN...EAST
CENTRAL WABASH...NORTHERN HUNTINGTON AND NORTHEASTERN WELLS COUNTIES
THROUGH 715 PM EDT...

At 647 PM EDT, Doppler radar was tracking a strong thunderstorm near
Huntington, moving east at 70 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fort Wayne, Huntington, New Haven, Ossian, Andrews, Aboite,
Middletown, Roanoke, Zanesville, Nine Mile, Yoder, Bowerstown, Poe,
Hessen Cassel, Mahon, Bippus, Rolling Hills, and Goblesville.

This includes the following highways...
 Interstate 469 between mile markers 0 and 14.
 Interstate 69 in Indiana between mile markers 289 and 302.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4083 8571 4094 8573 4101 8542 4100 8534
      4102 8533 4108 8506 4092 8503 4092 8507
      4087 8508
TIME...MOT...LOC 2247Z 259DEG 59KT 4092 8555

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

MJ
Special weather statement, Mar 22, 6:17 PM EST, 1 minute before
Special Weather Statement
National Weather Service Northern Indiana
717 PM EDT Sun Mar 22 2026

INZ018-025>027-222345-
Huntington IN-Allen IN-Wells IN-Adams IN-
717 PM EDT Sun Mar 22 2026

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ALLEN...
SOUTHEASTERN HUNTINGTON...NORTHEASTERN WELLS AND NORTHERN ADAMS
COUNTIES THROUGH 745 PM EDT...

At 717 PM EDT, Doppler radar was tracking a strong thunderstorm near
Markle, or near Huntington, moving east at 70 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bluffton, Decatur, Ossian, Monroeville, Markle, Middletown,
Lancaster, Preble, Dixon, Uniondale, Yoder, Murray, Peterson, Tocsin,
Majenica, Kingsland, Rivare, Magley, Craigville, and Poe.

This includes Interstate 69 in Indiana between mile markers 280 and
290.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4084 8556 4102 8480 4077 8480 4073 8552
TIME...MOT...LOC 2317Z 259DEG 59KT 4081 8543

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

MJ
Special weather statement, Mar 22, 6:18 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
718 PM EDT Sun Mar 22 2026

INZ022>024-032-222345-
Miami IN-Wabash IN-Cass IN-Grant IN-
718 PM EDT Sun Mar 22 2026

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN WABASH...NORTHWESTERN
GRANT...SOUTHEASTERN CASS AND SOUTHERN MIAMI COUNTIES THROUGH 745 PM
EDT...

At 718 PM EDT, Doppler radar was tracking a strong thunderstorm over
Grissom Afb, moving east at 60 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Marion, Grissom Afb, Sweetser, Walton, Bunker Hill, La Fontaine,
Lincoln, Galveston, Miami, Converse, Amboy, Bennetts Switch, Mier,
Jalapa, Santa Fe, Wawpecong, and Somerset.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4055 8586 4057 8587 4056 8624 4066 8626
      4073 8564 4055 8563
TIME...MOT...LOC 2318Z 265DEG 52KT 4062 8615

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

MJ

The radar

The Northern Indiana radar (KIWX), 96 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

14 hail. Local standard time, as filed.

Hail, Cass

When
March 22, 6:18 PM EST to 6:19 PM EST
Where
Cass County, 0.52 mi W of Galveston
Measured
1 in hail
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.580, -86.190

Photo from Emergency Management indicates quarter-size hail.

Hail, Miami

When
March 22, 6:22 PM EST to 6:23 PM EST
Where
Miami County, 1.74 mi NE of Wawpecong
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
40.600, -86.030

Video on Facebook shows hail, ranging from dime to quarter-size.

Hail, Grant

When
March 22, 6:41 PM EST to 6:42 PM EST
Where
Grant County, 2.76 mi N of Shady Hills
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
40.610, -85.670

A member of the public reports 1 inch diameter hail.

Hail, Grant

When
March 22, 7:06 PM EST to 7:07 PM EST
Where
Grant County, 1.26 mi WNW of Upland
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
40.480, -85.500

Photo on Facebook shows quarter-size hail.

Hail, Grant

When
March 22, 7:10 PM EST to 7:11 PM EST
Where
Grant County, 1.72 mi ESE of Upland
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.460, -85.450

Hail, Grant

When
March 22, 7:10 PM EST to 7:11 PM EST
Where
Grant County, 1.26 mi ESE of Upland
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
40.460, -85.460

Photo on Facebook shows quarter size hail.

Hail, Grant

When
March 22, 7:13 PM EST to 7:14 PM EST
Where
Grant County, 3.18 mi SSW of Upland
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.430, -85.510

Hail, Blackford

When
March 22, 7:15 PM EST to 7:16 PM EST
Where
Blackford County, Hartford City
Measured
1.5 in hail
Property damage
$1,000
Reported by
Public
Coordinates
40.450, -85.370

Photo on Facebook shows hail up to 1.5 inches in diameter.

Hail, Blackford

When
March 22, 7:16 PM EST to 7:17 PM EST
Where
Blackford County, Hartford City
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
40.450, -85.370

Hail, Blackford

When
March 22, 7:17 PM EST to 7:18 PM EST
Where
Blackford County, 2.52 mi ENE of Hartford City
Measured
1 in hail
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
40.470, -85.330

Hail, Blackford

When
March 22, 7:19 PM EST to 7:20 PM EST
Where
Blackford County, 0.87 mi NE of Hartford City
Measured
1 in hail
Reported by
Public
Coordinates
40.460, -85.360

Hail, Jay

When
March 22, 7:25 PM EST to 7:26 PM EST
Where
Jay County, Pleasant Ridge
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
40.480, -84.980

Photo on Facebook shows quarter size hail.

Hail, Grant

When
March 22, 7:30 PM EST to 7:31 PM EST
Where
Grant County, 0.87 mi NE of Rigdon
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
40.390, -85.770

Video on X shows hail ranging from dime-size to quarter-size. Hail duration was 5 minutes.

Hail, Grant

When
March 22, 7:33 PM EST to 7:34 PM EST
Where
Grant County, 2.14 mi SSE of Hackleman
Measured
1 in hail
Reported by
Public
Coordinates
40.390, -85.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2026Every state in 2026This day in weather historyWarnings in Indiana, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1323832, 1323834, 1323835, 1323836, 1323837, 1323839, 1323840, 1323841, 1323842, 1323844, 1323845, 1323846, 1323847, 1323848.